Caught a quick highlight of this on E! during my lunchtime Telly-surfing (not recommended with curry in a plate precariously balanced on one hand). Had to find out more:
Before actor Dennis Quaid went to bed Nov. 18, he gave one last call to Cedars-Sinai Medical Center, where his newborn twins were being treated for staph infections. "Oh, they're fine," Quaid recalled a nurse telling him about 9 p.m. "They're just fine." Actually, they weren't.Can you imagine finding out long after the fact, realising, not knowing. And two lives, one is bad enough, in the balance. This sounds absolutely terrifying:
Earlier that day, nurses had mistakenly given Thomas Boone and Zoe Grace 1,000 times the recommended dose of the blood thinner heparin.....
The first that Dennis Quaid learned of the medication error was at 6:30 a.m. the next day, he said, when he arrived at the Los Angeles hospital. Treatment decisions had been made without them, he said.
The Quaids said they spent the day watching in terror as doctors and nurses hovered over their critically ill children. At one point, as a bandage was being changed, blood spurted from the area around Thomas' clipped umbilical cord and hit a wall about 5 feet away, Dennis Quaid, 53, remembered.Apparently, the mixup was due to the confusing labelling of the Heparin bottles by manufacturer Baxter Healthcare. According to:
Quaids Sue Makers of Blood Thinner
The Quaids didn't sue Cedars-Sinai, which acknowledged after the news broke that a "preventable error" had resulted in three patients receiving vials containing 10,000 units per milliliter of heparin instead of vials with a concentration of 10 units per milliliter. The patients were receiving intravenous medications and the heparin was used to flush the catheters to prevent clotting.
Confusion over packaging? What're they on about? All medical packaging looks more or less the same. If a nurse is a bit short-sighted or has difficulty telling a light blue from a deep-blue, or if one label is a bit faded... that means the patient is done for? To a non-layperson's eyes, i.e. to hospital personnel, the packaging is probably not as confusing as, say, to me. Still, reason to be extra-extra careful what you're squeezing into a hypodermic needle, no?
Can't help shudder when I recall them "flushing" the I.V. line in my hand during my recent hospital stay. It was a clear, colourless liquid, which could just as easily have been water, as lethally high dosage Heparin. The midwife did have her senior double-check the medicine once, though not every time. And, even if I do repeat myself, it bloody hurt. And still hurts.